|LETTER TO THE EDITOR
|Year : 2021 | Volume
| Issue : 1 | Page : 183-184
A rare case of risperidone induced reticular palmar pigmentation
Barnita Saha1, Isha Gupta1, Surabhi Dayal1, Sonia Chhabra2
1 Department of Skin and VD, Pt. B.D. Sharma PGIMS, Rohtak, Haryana, India
2 Department of Pathology, Pt. B.D. Sharma PGIMS, Rohtak, Haryana, India
|Date of Submission||27-Apr-2020|
|Date of Decision||12-May-2020|
|Date of Acceptance||22-Jun-2020|
|Date of Web Publication||16-Jan-2021|
84/2, Gupta Nursing Home, Near Shantmai Chowk, HUDA Complex, Rohtak - 124 001, Haryana
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Saha B, Gupta I, Dayal S, Chhabra S. A rare case of risperidone induced reticular palmar pigmentation. Indian Dermatol Online J 2021;12:183-4
|How to cite this URL:|
Saha B, Gupta I, Dayal S, Chhabra S. A rare case of risperidone induced reticular palmar pigmentation. Indian Dermatol Online J [serial online] 2021 [cited 2021 Feb 26];12:183-4. Available from: https://www.idoj.in/text.asp?2021/12/1/183/307165
An 18-year-old female with a psychiatric diagnosis of depressive mood disorder presented to skin outpatient department with complaints of brownish-black pigmentation on the palmar aspect of both hands for 2 months. She was on tablet risperidone 2 mg once daily for the last 7 months. She had no history of any skin disorder, photosensitivity, chronic heat exposure, contact allergen exposure, or any other medical illness. Her past and family history were insignificant. On cutaneous examination, reticular patterned brownish-black hyperpigmentation was distributed symmetrically on both palms [Figure 1]a, [Figure 1]b, [Figure 1]c. There was a slight increase in pigmentation over creases of palm and proximal and distal interphalangeal joints. Hair, nails, and mucosa were normal. The complete blood count, serum ferritin, serum electrolytes, liver and kidney function test, thyroid profile, serum vitamin B12, serum cortisol were within normal limits and Venereal Disease Research Laboratory test (VDRL) was nonreactive. On histopathological examination, there was pigment incontinence and perivascular lymphocytic infiltrate in the dermis [Figure 2]a and [Figure 2]b. The patient stopped risperidone on her own 3 weeks back and there was lightening of the pigmentation for the last 2 weeks [Figure 3]. Correlation of clinical presentation, histopathological findings, temporal association with the drug and resolution of pigmentation on stoppage of the drug established the diagnosis of risperidone-induced reticular hyperpigmentation of palms.
|Figure 1: (a) Reticular patterned hyperpigmentation on the palmar aspect of both hands at presentation. (b) A closer view of the reticular patterned hyperpigmentation on right palm with biopsy site seen as a round scar on lower aspect of palm. (c) A closer view of the reticular patterned hyperpigmentation on left palm|
Click here to view
|Figure 2: (a) Epidermis is normal. Pigment incontinence in upper dermis and mild perivascular lymphocytic infiltrate (hematoxylin and eosin, 10×).(b) Epidermis is normal. Pigment incontinence in upper dermis and mild perivascular lymphocytic infiltrate (hematoxylin and eosin, 40×)|
Click here to view
|Figure 3: Gradual lightening of pigmentation on both the palms on stopping tablet risperidone|
Click here to view
In literature, 10%–20% of cases of acquired pigmentation were attributed to being caused by drug intake. There are several publications of skin pigmentation with conventional antipsychotics like chlorpromazine, thioridazine however, the atypical antipsychotic that includes clozapine, olanzapine, quetiapine, risperidone, and ziprasidone are rarely known to cause hyperpigmentation. Risperidone, a benzisoxazole derivative is an atypical antipsychotic. It exhibits high-affinity antagonism at 5 HT2 and D2 receptors and binds to alpha1, alpha2 adrenergic receptors to a lesser extent. It is known to cause various adverse effects but the cutaneous reaction is very rare. The cutaneous adverse effects of risperidone reported in the literature are maculopapular rash, urticaria, angioedema, photosensitivity, erythema multiforme-minor, and eczematous eruptions.,, There is only one report with risperidone induced generalized pigmentation with 2 mg twice daily dosage by Bains et al. We are reporting a case of risperidone induced localized hyperpigmentation of palms in a reticular pattern. Literature search could not reveal any similar case in our search efforts. Clinical features of drug induced pigmentation vary according to triggering molecule with a large range of patterns and shades of blue, grey, yellow, red, and brown. The five basic mechanisms of drug-induced pigmentation include (a) stimulation of melanin synthesis (b) accumulation of medication itself as freely scattered granules within dermal macrophages, (c) synthesis of special pigments like lipofuscin (d) binding of drug and melanin to form a stable complex, (e) drug-induced damage to dermal blood vessels resulting in red blood cell damage and deposition of iron.
Because of the increased usage of atypical antipsychotic drugs in clinical practice, dermatologists should be aware of such rare cutaneous side effects.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Dereure O. Drug-induced skin pigmentation. Epidemiology, diagnosis and treatment. Am J Clin Dermatol 2001;2:253-62.
Warnock JK, Morris DW. Adverse cutaneous reactions to antipsychotics. Am J Clin Dermatol 2002;3:629-36.
Singh D, O'Connor DW. Efficacy and safety of risperidone long-acting injection in elderly people with schizophrenia. Clin Interv Aging 2009;4:351-5.
Bains P, Kaur S, Kaur T. Risperidone-induced hyperpigmentation. Pigment Int 2019;6:43-5. [Full text]
Janardhana P, Nagaraj AM, Basavanna PL. Risperidone-induced skin rash. Indian J Psychiatry 2016;58:106-7.
] [Full text]
Desarkar P, Nizamie SH. Risperidone-induced erythema multiforme minor. Br J Clin Pharmacol 2006;62:504-5.
Granstein RD, Sober AJ. Drug and heavy metal induced hyperpigmentation. J Am Acad Dermatol 1981;5:1-15.
[Figure 1], [Figure 2], [Figure 3]